Platelet response to direct thrombin inhibitor or fondaparinux treatment in patients with suspected heparin-induced thrombocytopenia
Making a definitive diagnosis of heparin-induced thrombocytopenia (HIT) can be problematic. A prompt platelet rise following treatment has been proposed as a “post-test” criterion for diagnosis. However, the platelet response following discontinuation of heparin and initiation of a recommended alternative anticoagulant remains largely undefined and unstudied. This study aimed to characterize platelet response to initial treatment in patients with a low, intermediate, or high likelihood of having HIT. This was a multicenter retrospective cohort study. Patients were over 18 years in age, underwent serologic testing for HIT, and received alternative anticoagulation treatment for HIT. Classification of each patient’s likelihood of having HIT was based on an empiric, pre-hoc combination of the 4T score and serology results. The primary outcome for this study was a platelet count response after initiation of direct thrombin inhibitor (DTI) or fondaparinux therapy within 48 h. 124 patients were analyzed. The sensitivity and specificity of having an immediate platelet rise of at least 10,000/µL by day 2 after starting treatment among high-likelihood for HIT patients were 0.71 (95% CI 0.55–0.84) and 0.64 (95% CI 0.5–0.76), respectively. The negative predictive value of no platelet rise was 75.5% (95% CI 0.61–0.86). A prompt platelet count rise may be appropriate to consider along with other known criteria for the clinical diagnosis of HIT. The rise should be immediate following discontinuation of heparin and initiation of recommended treatment, with an upward rise within 48 h.
KeywordsAnticoagulants Diagnosis Heparin Platelet count Thrombocytopenia
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
- 1.Linkins LA, Dans AL, Moores LK, Bona R, Davidson BL, Schulman S, Crowther M (2012) Treatment and prevention of heparin-induced thrombocytopenia: antithrombotic therapy and prevention of thrombosis, 9th ed: American College of Chest Physicians evidence-based clinical practice guidelines. Chest 141(2 Suppl):e495S–e530SGoogle Scholar
- 4.Warkentin TE (2011) How I diagnose and manage HIT. Hematol Am Soc Hematol Educ Program 2011:143–149Google Scholar
- 12.Cuker A, Arepally G, Crowther MA, Rice L, Datko F, Hook K, Propert KJ, Kuter DJ, Ortel TL, Konkle BA, Cines DB (2010) The HIT Expert Probability (HEP) Score: a novel pre-test probability model for heparin-induced thrombocytopenia based on broad expert opinion. J Thromb Haemost 8(12):2642–2650CrossRefPubMedGoogle Scholar
- 13.Crowther M, Cook D, Guyatt G, Zytaruk N, McDonald E, Williamson D, Albert M, Dodek P, Finfer S, Vallance S, Heels-Ansdell D, McIntyre L, Mehta S, Lamontagne F, Muscedere J, Jacka M, Lesur O, Kutsiogiannis J, Friedrich J, Klinger JR et al (2014) Heparin-induced thrombocytopenia in the critically ill: interpreting the 4Ts test in a randomized trial. J Crit Care 29(3):470.e7–15CrossRefGoogle Scholar
- 21.Bauer TL, Arepally G, Konkle BA, Mestichelli B, Shapiro SS, Cines DB, Poncz M, McNulty S, Amiral J, Hauck WW, Edie RN, Mannion JD (1997) Prevalence of heparin-associated antibodies without thrombosis in patients undergoing cardiopulmonary bypass surgery. Circulation 95(5):1242–1246CrossRefPubMedGoogle Scholar